Ocular complications of cancer therapy: a primer for the ophthalmologist treating cancer patients

@article{Hazin2009OcularCO,
  title={Ocular complications of cancer therapy: a primer for the ophthalmologist treating cancer patients},
  author={Ribhi Hazin and Jamil Y. Abuzetun and Yassine J. Daoud and Maysa M Abu-Khalaf},
  journal={Current Opinion in Ophthalmology},
  year={2009},
  volume={20},
  pages={308–317}
}
Purpose of review Cancer patients may develop ocular complications secondary to direct or metastatic involvement with cancer, radiation exposure, or chemotherapy. As many as 1.4 million new cancer cases arise in the United States annually. Recent findings Chemotherapy administration remains a critical aspect of treating many cancers and offers improved prognosis and prolonged survival in many cases; however, these therapies are known to cause a wide range of toxicities. Summary Ocular side… Expand
Ophthalmology manifestations of pediatric cancer treatment
TLDR
Ophthalmologists who are involved with the care of children undergoing cancer treatment need to be aware of the many eye manifestations that may result, including eye involvement in infectious diseases. Expand
Ophthalmic Complications Related to Chemotherapy in Medically Complex Patients.
  • L. Harman
  • Medicine
  • Cancer control : journal of the Moffitt Cancer Center
  • 2016
TLDR
Recognizing potentially serious ocular complications of cancer therapy before they result in irreversible injury starts with taking a relevant clinical history and performing a basic eye examination, including assessments of visual acuity and fields. Expand
Emerging toxicities in the treatment of non-small cell lung cancer: ocular disorders.
TLDR
The principal clinical presentations of ocular toxicity arising from chemotherapy, target therapies, and newly developed drugs are reviewed and some recommendations for monitoring and management of ophthalmic complications are provided. Expand
Ocular side effects of novel anti-cancer biological therapies
TLDR
All patients receiving biological treatments should be screened by ophthalmologists before treatment, re-screened every 4–6 months during treatment, and again at the end of treatment. Expand
Eye Symptoms and Toxicities of Systemic Chemotherapy
TLDR
The vast majority of ocular effects are mild-to-moderate in nature and reversible with discontinuation of the offending agent, especially when the complication is recognized early. Expand
Supportive care for toxicities in children undergoing radiation therapy
TLDR
This review will focus on the impact of irradiation on the different organ systems and their current management and to enable children and their families to better cope with some of the unavoidable toxicities following multimodality therapy. Expand
Ocular Toxicity of Tyrosine Kinase Inhibitors.
  • M. Davis
  • Medicine
  • Oncology nursing forum
  • 2016
TLDR
Knowing the risk factors and etiology of ocular toxicity of targeted cancer therapies can guide nursing assessment, enhance patient education, and improve care management, and including a review of eye symptoms and vision issues in nursing assessment can enhance early detection and treatment of Ocular toxicity. Expand
Optic and otic side effects of molecular targeted therapies.
TLDR
Optic and otic toxicities are seen with a variety of targeted therapies and, although these are not life-threatening toxicities, they do have the potential to severely impair a patient's quality of life. Expand
RETINAL TOXICITIES OF CANCER THERAPY DRUGS: Biologics, Small Molecule Inhibitors, and Chemotherapies
TLDR
Certain agents used in the treatment of systemic cancer are associated with ocular complications, and awareness of these complications will allow early detections and maybe reversal of some of the ocular problems. Expand
Supportive cryotherapy: a review from head to toe.
CONTEXT Conventional chemotherapy leads to multiple adverse mucocutaneous complications such as oral mucositis, alopecia, ocular toxicity, and onycholysis. Limited pharmacologic interventions areExpand
...
1
2
3
...

References

SHOWING 1-10 OF 61 REFERENCES
Ocular Side Effects of Cancer Chemotherapy
TLDR
A review of the reported ocular toxicities of chemotherapeutic agents to assist the oncologist caring for such patients with cancer. Expand
Ocular adverse reactions associated with adriamycin (doxorubicin).
TLDR
The infrequent nature and usually rapid resolution of these ocular adverse reactions suggest that when ocular toxicities occur in patients undergoing doxorubicin-containing chemotherapy, the cautious reintroduction of doxorbicin, if further antineoplastic therapy is indicated, should be considered. Expand
Cutaneous and ocular side‐effects of PUVA photochemotherapy‐a 10‐year follow‐up study
TLDR
One patient with psoriasis, psoriatic arhropathy, ankylosing spondylitis and Crohn's disease, who was on azathioprine for 6 years, developed squamous-cell carcinoma on the left lower leg, and another patient with pustular psOriasis, who received PUVA treatment to her palms and soles only, developed malignant lentigo of Hutchinson on the right lower leg. Expand
Ocular side effects of accutane therapy.
  • S. Lerman
  • Medicine
  • Lens and eye toxicity research
  • 1992
TLDR
Observations demonstrate that some of the Accutane induced ocular side affects are not reversible when the drug is stopped, and patients on such therapy should be carefully monitored. Expand
Drug-Induced Ocular Disorders
TLDR
The most commonly recognized drug-induced ocular disorders, their specific clinical features, the medications that can cause the problem, the differential diagnosis and possible mechanisms of action, as well as guidelines for the management of the adverse reactions are described. Expand
Ocular complications after organ and bone marrow transplantation in children.
TLDR
Transplantation surgery in children produces a significant risk of ocular impairment and eye surgery may be required within the first few years after transplantation, and one patient became bilaterally legally blind. Expand
Ocular side-effects associated with imatinib mesylate (Gleevec).
TLDR
This retrospective case series describes ocular side-effects associated with imatinib mesylate (Gleevec) and the clinical characteristics of these adverse reactions, including periorbital edema and epiphora. Expand
Ocular Surface, Ocular Adnexal, and Lacrimal Complications Associated With the Use of Systemic 5-Fluorouracil
TLDR
Ninety-three percent of the patients who had an ocular abnormality had tearing as one of the complications of the systemic use of 5-Fluorouracil, and patients who are receiving systemic 5-FU and begin to tear should have a ocular examination, looking for ocular surface, ocular adnexal, and lacrimal complications. Expand
Ocular side-effects in breast cancer patients treated with tamoxifen and toremifene: a randomized follow-up study.
TLDR
No serious ocular side-effects were observed among the 60 breast cancer patients treated with tamoxifen or toremifene over a 3.5-year period, and no abnormal corneal findings or keratopathy were documented during the follow-up. Expand
Ocular manifestations and treatment of central nervous system lymphomas.
TLDR
The authors review the current status of PIOL and elaborate on their group's experience with its diagnosis and treatment as well as to determine the optimal local and systemic chemotherapy and immunotherapy options in the management ofPIOL. Expand
...
1
2
3
4
5
...